Mumsnet hasn't checked the qualifications of anyone posting here. If you have medical concerns, please seek medical attention; if you think your problem could be acute, do so immediately. Even qualified doctors can't diagnose over the internet, so do bear that in mind when seeking or giving advice.
Azathioprine for Crohn's(19 Posts)
My son has just started taking Azathioprine, he's been on it for 9 days. The fatigue is so bad the last couple of days he has barely got out of bed. He realises this is a side effect but does anyone know roughly how long this side effect lasts for and will it reduce? Thanks.
sorry no but have you tried the chron's support board, can't remember the name but I think you can find it easily on google. Has he been assigned an IBD nurse? If he hasn't, see if he can.
I am on Azathioprine for Ulcerative Colitis and have been for almost 25 years. My memory of exactly what it was like when
I started is pretty hazy but I remember being absolutely exhausted as well. It took a while for it to really start making a difference - maybe a few weeks (? Sorry to be non-specific but there are a fair few IBD sites dealing with people on Azathioprine where you might find more recent experiences). What I would say is that Azathioprine has been an absolute game-changer for me. It’s not an easy drug to be on at times- there are times when I get really fatigued and I have to be v vigilant as soon as I even think I’m getting an infection and nip it in the bud - but it has kept my UC in remission brilliantly and given me a quality of life I never thought I’d be able to have when I was first diagnosed as a teenager. I hope it works well for your son - good luck!
When I started Azathioprine I had really bad nausea and no appetite at all. It lasted around a month but it gradually went away.
I also had problems of feeling really out of sorts when I increased to a large dose.
I've now settled on 125mg which seems to be ok.
Hopefully your DS is beginning on a small dose.
I was on Azathioprine for 18 years with great success. It then gave me very abnormal liver results literally between routine bloods and I had to come off it, so ensure you get your DS keeps to the blood test regime.
I was on azathioprine for years. I remember feeling tired and sick at first, but then it improved ( and I was able to lower the dose) and allowed me to live a busy, normal life. I came off it 8 years ago and ( so far) my Crohns symptoms have not recurred. I second the importance of regular blood tests. Best of luck x
Hello🙂 I have sent a message. My 13 year old daughter started azathioprine last month too. I have IBD myself but it has been something else entirely watching my little girl have to deal with it, breaks my heart ☹
My son is on 100mg and is at the stage where he can't stay awake! He got sent home yesterday from work because he was almost asleep. His appetite has gone and I really hope when he starts the biologic next month he can start reducing the dose of Azathioprine. Would this be the case? Or, would he stay on this drug for the foreseeable?
My daughter is on 100mg azathioprine too. When I was on it years ago I had to come off it because of nausea and migraines, I was put on to mercaptopurine (6mp) and was fine on it but it lowered my white cell count too low. My daughter's consultant says that as long as her liver function tests improve hopefully she can stay on the azathioprine but her liver function tests are off every week but not by alot. Her white cell count is always raised too as she is on her third course of antibiotics for urine infection.
I took azathioprine for about a year for my ulcerative colitis. It did help but in the end I stopped it because of it causing nausea for me. At the time I was under a lot of stress as well, and I found it hard to cope with the nausea also. It does not cause this for everyone and I found that the side effects generally lessened after a month or so. It definitely takes weeks to actually work.
I know people who have taken it for years with good results. Definitely worth a try.
One of the tough parts of IBD is trying the new meds.
I meant to add that he may be able to reduce it once on the biologic, but it depends on the GI specialist. My former GI told me I had to take it in addition to Remicade, but I have a new one who I told about the nausea and he did not push it at all (although I am not taking Remicade but rather Entyvio).
My experience with ulcerative colitis, doctors, and meds has made me very much focused on listening to advice and recommendations, but also making sure I put forward my feelings and let them know my limits. We need to be our own advocates.
My DD age 15 is on azathiaprine and the biologic - humira. She has Crohn's Disease. I believe we were told we had to take both together.
only troubling side effect for her is skin rash.
The Humira has given her her life back.
My son has had to come off Azathioprine this week due to horrendous side effects: sickness, chronic fatigue and a complete lack of appetite. He's not currently taking any medication for his crohn's which is a bit worrying. He will go on a biologic but not until next month
I'm surprised he was given 100mg as a starting dose.
I began with 25mg and increased every few weeks. Are you in the UK?
How is your son coping? My daughter of 13 was started on 100mg of azathoprine too. Things have not been great here since tapering to 15mg on Thursday. More toilet trips and she says she feels like her tummy is all starting up again. This is just like when she tried to come off the steroids two months ago. I was really hoping the azathioprine was going to have kicked in by now. Really trying to keep upbeat with her but inside I am by myself again.
@cuddles37 sorry to hear that.
Yes, not great here either, cramps have started again already although not too bad at the moment.
We're hoping to hear next week what the next course of treatment will be, hopefully he'll move straight onto the biologic and rely on steroids when flare ups occur until things work out.
We see the consultant on Wednesday. Thank heavens. Wondering if all of the antibiotics are taking there toll now. She gets her bloods tested tomorrow, so they will be back in time for the consultant to see. Praying things will improve. Consultant said we were going to be discussing biologics at the appointment anyway. Can't bear to think that we have used up so many options already ☹ big hugs
I find the high starting doses of Azathioprine strange.
I especially remember my consultant talking through the reasons to start on low (and gradually increasing) doses which are:
1. To keep side effects low and manageable
2. To allow the body to gradually adjust
Join the discussion
Registering is free, quick, and means you can join in the discussion, watch threads, get discounts, win prizes and lots more.Get started »
Please login first.